High Wind, Central Oregon
- When
- March 29, 10:00 AM PST to 11:00 AM PST
- Where
- Central Oregon forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
A strong low level jet ahead of a frontal system produced localized damaging winds in central Oregon. Trees were downed in LaPine and Prineville.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
A strong low level jet ahead of a frontal system produced localized damaging winds in central Oregon. Trees were downed in LaPine and Prineville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Mar 29, 8:55 AM PST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
955 AM PDT MON MAR 29 2010
UPDATED AVIATION DISCUSSION
.SHORT TERM...STRONG JET STREAM AND COLD FRONT MOVING ACROSS THE
PACIFIC NORTHWEST TODAY. EXPECTING WINDS TO INCREASE ACROSS THE
REGION LATER THIS MORNING INTO THE AFTERNOON. 12Z SLE SOUNDING
SHOWED 40-60KT SOUTHWEST WINDS IN THE LOW LEVELS AND RATTLESNAKE
OBSERVATION CONFIRMS THESE WINDS ARE OVER THE AREA. AS INSTABILITY
INCREASES THESE WINDS WILL MIX DOWN TO THE SURFACE. SHOULD SEE
STRONG GUSTS AT TIMES. WIND ADVISORIES AND WARNINGS LOOK GOOD FOR
NOW. SATELLITE SHOWING MOSTLY CLOUDY SKIES HOWEVER PRECIPITATION IS
FAIRLY LIGHT AT THE MOMENT. MAINLY FROM THE CASCADES WEST TO THE
COAST. PERIODS OF RAIN OR SHOWERS LIKELY THROUGH THE DAY. LIGHTNING
DETECTION SHOWING SOME STRIKES OFFSHORE IN THE COLDER AIR AND MODELS
CONTINUE TO PUT NEGATIVE LI OVER THE AREA THIS AFTERNOON SO ISOLATED
THUNDERSTORMS STILL POSSIBLE MID AFTERNOON INTO EARLY EVENING. SNOW
LEVELS WILL DROP QUICKLY TONIGHT WITH COLD ADVECTION BEHIND THE
FRONT. HIGHER TERRAIN AND MOUNTAINS WILL SEE SOME SNOW OVERNIGHT. 94
&&
.AVIATION...18Z TAFS...THE MAIN FORECAST THREAT TODAY WILL BE WINDS
FOR ALL TAF SITES. SURFACE WINDS WILL INCREASE QUICKLY AHEAD OF AN
APPROACHING FRONT WITH 25-30 KTS SUSTAINED WITH GUSTS TO 45 KTS
POSSIBLE THIS MORNING AND AFTERNOON PARTICULARLY AT
KPSC...KPDT...KRDM AND KALW. ANOTHER BAND OF RAIN SHOWERS IS MOVING
THROUGH KDLS AND KYKM THIS MORNING AND WILL MOVE TO
KPSC...KRDM...KPDT AND KALW BY THIS AFTERNOON. CEILINGS WILL LOWER
TO 4000-6000 FEET WITH THESE SHOWERS. WINDS AND PRECIPITATION WILL
DECREASE THIS EVENING. DMH
&&
.PREV DISCUSSION... /ISSUED 446 AM PDT MON MAR 29 2010/
SHORT TERM...TODAY THROUGH TUESDAY NIGHT...A LONGWAVE TROUGH IN THE
EASTERN PACIFIC AND THE VERY MOIST SOUTHWEST FLOW ASSOCIATED WITH IT
WILL CONTINUE TO BRING WIDESPREAD PRECIPITATION TO THE AREA TODAY.
SNOW LEVELS WILL REMAIN NEAR 5000 FEET SO MOST OF THE PRECIPITATION
WILL FALL AS RAIN. BUT AS COLDER AIR ALOFT MOVES OVER THE REGION
DURING THE AFTERNOON...THE ATMOSPHERE WILL BECOME LESS STABLE AND
ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS NORTHEAST OREGON
AND EASTERN WASHINGTON. VERY WINDY CONDITIONS CAN ALSO BE EXPECTED
TODAY AS STRONG WINDS ALOFT ATTEMPT TO MIX DOWN TO THE SURFACE.
RELATIVELY STRONG WINDS HAVE ALREADY DEVELOPED ALONG SEVERAL
RIDGETOPS ACROSS THE AREA...AND ARE FORECAST TO INCREASE THROUGHOUT
THE DAY. THE STRONGEST WINDS WILL LIKELY OCCUR THIS MORNING IN
CENTRAL AND NORTH CENTRAL OREGON...AND A HIGH WIND WARNING REMAINS
IN EFFECT FOR THESE TWO AREAS. WIND ADVISORIES REMAIN IN EFFECT FOR
THE JOHN DAY BASIN...THE COLUMBIA BASIN AND SURROUNDING AREAS AND
THE EAST SLOPES OF THE CENTRAL WASHINGTON CASCADES.
SNOW LEVELS WILL FALL TO AROUND 3000 FEET TONIGHT AS THE TROUGH
PUSHES EASTWARD. SEVERAL INCHES OF SNOW WILL BE POSSIBLE IN THE
HIGHER TERRAIN...ESPECIALLY IN CENTRAL OREGON ABOVE 3500 FEET. A
WINTER STORM WATCH REMAINS IN EFFECT FOR THIS AREA...AND IT WILL
LIKELY BE UPGRADED TO AN ADVISORY LATER TODAY.
RAIN AND SNOW SHOWERS WILL CONTINUE ON TUESDAY...WITH ISOLATED
THUNDERSTORMS AGAIN POSSIBLE DURING THE AFTERNOON. PRECIPITATION
WILL BE MUCH LIGHTER THOUGH AS THE TROUGH DIGS FARTHER SOUTH AND
REDIRECTS THE BULK OF ITS MOISTURE TOWARDS NORTHERN CALIFORNIA.
SHOWERS WILL DIMINISH ON TUESDAY NIGHT...EXCEPT OVER THE
MOUNTAINS. 82
LONG TERM...WEDNESDAY THROUGH SUNDAY...THE 00Z RUNS OF THE
CANADIAN...GFS AND ECMWF MODELS ARE SIMILAR IN SHOWING A MID/UPPER
LEVEL LONG WAVE TROUGH MOVING OUT OF THE GULF OF ALASKA INTO THE
PACIFIC NORTHWEST ON WEDNESDAY FOR AN INCREASING CHANCE OF
PRECIPITATION BY WEDNESDAY AFTERNOON IN THE FORECAST AREA. THE MAIN
ENERGY IN THE BASE OF THE TROUGH DIGS SOUTH INTO CALIFORNIA WITH
WEAKER DYNAMIC LIFT EAST OF THE CASCADES. THEN WEDNESDAY NIGHT THE
RESIDUAL THE WEAKER TROUGH MOVES ACROSS THE REGION. ON THURSDAY A
RIDGE OF HIGH PRESSURE MOVES INTO THE REGION FOR A BRIEF DRY SPELL.
THURSDAY NIGHT/FRIDAY ANOTHER TROUGH MOVES INTO THE FORECAST AREA
AND EXITS INTO IDAHO/MONTANA FRIDAY NIGHT. NEXT WEEKEND A STRONG
PACIFIC LOW PRESSURE SYSTEM MOVES SOUTHEASTWARD TOWARD CALIFORNIA
MAKING LANDFALL ON THE CENTRAL AND SOUTHERN CALIFORNIA COAST ON
SUNDAY. THE TRACK OF THE LOW WILL KEEP THE FORECAST AREA IN A BROAD
SOUTHWEST FLOW ALOFT ON SATURDAY...WHICH BACKS TO THE SOUTH ON
SUNDAY...WITH WEAK FAST MOVING SHORT WAVES MOVING ACROSS THE PACIFIC
NORTHWEST IN THIS FLOW THUS KEEPING A CHANCE OF RAIN AND SNOW IN
FORECAST AREA...MAINLY IN THE MOUNTAINS...THROUGH THE WEEKEND.
POLAN
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 59 39 52 31 / 70 70 60 30
ALW 58 41 55 36 / 60 70 60 30
PSC 63 40 58 35 / 30 30 40 30
YKM 57 34 55 31 / 50 30 50 20
HRI 62 38 57 33 / 50 30 60 30
ELN 56 34 53 31 / 50 30 50 30
RDM 52 26 46 20 / 80 70 70 30
LGD 52 35 45 28 / 80 70 60 40
GCD 52 35 44 26 / 80 80 60 40
DLS 54 39 54 35 / 80 50 60 30
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY UNTIL 11 PM PDT THIS EVENING ORZ050.
HIGH WIND WARNING UNTIL 5 PM PDT THIS AFTERNOON ORZ042-043.
WINTER STORM WATCH FROM 5 PM PDT THIS AFTERNOON THROUGH TUESDAY
MORNING ABOVE 3500 FEET FOR THE ORZ043.
WIND ADVISORY UNTIL 11 PM PDT THIS EVENING ORZ044-501.
WIND ADVISORY UNTIL 11 PM PDT THIS EVENING ORZ504-505.
WA...WIND ADVISORY UNTIL 5 PM PDT THIS AFTERNOON WAZ502.
WIND ADVISORY UNTIL 11 PM PDT THIS EVENING WAZ027>029.
&&
THREAT INDEX
TODAY : RED
TUESDAY : GREEN
WEDNESDAY : GREEN
GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
94/84HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PDT MON MAR 29 2010
ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-301200-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
500 AM PDT MON MAR 29 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
STRONG WIND
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, YAKIMA VALLEY, LOWER
COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
OF WASHINGTON, NORTH CENTRAL OREGON, CENTRAL OREGON, LOWER
COLUMBIA BASIN OF OREGON, WALLOWA COUNTY, FOOTHILLS OF THE
BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER AND SOUTHERN
GILLIAM COUNTIES, JOHN DAY BASIN
A STRONG PACIFIC STORM SYSTEM WILL IMPACT THE PACIFIC
NORTHWEST...BRINGING WIDESPREAD RAIN AND HIGH ELEVATION SNOW TO THE
AREA. ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE DURING THE
AFTERNOON/EVENING. ADDITIONALLY...VERY STRONG LOW AND MID LEVEL
WINDS ASSOCIATED WITH THIS STORM WILL HAVE THE POTENTIAL TO MIX DOWN
TO THE SURFACE. DAMAGING WINDS ARE POSSIBLE ACROSS NORTH CENTRAL AND
CENTRAL OREGON...WITH THE GREATEST THREAT ALONG RIDGES. VERY WINDY
CONDITIONS ARE EXPECTED OVER THE SOUTHERN CASCADES OF
WASHINGTON...THE YAKIMA VALLEY...THE COLUMBIA BASIN AND SURROUNDING
HIGHER ELEVATIONS...THE JOHN DAY BASIN AND WALLOWA COUNTY. NUMEROUS
ADVISORIES AND WARNINGS ARE IN EFFECT. REFER TO LATEST PDXNPWPDT FOR
MORE DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SNOW TUESDAY
CENTRAL OREGON
A COLD FRONT WILL CROSS THE REGION MONDAY AFTERNOON USHERING IN
COOLER AIR RESULTING IN LOWER SNOW LEVELS. SNOW LEVELS IN CENTRAL
OREGON WILL LOWER TO 3500 FEET ON MONDAY EVENING. RAIN WILL CHANGE
TO SNOW MAINLY TO THE SOUTH AND WEST OF BEND AND REDMOND WHERE
SIGNIFICANT ACCUMULATIONS ARE POSSIBLE THROUGH EARLY TUESDAY. A
WINTER STORM WATCH IS IN EFFECT FOR THE AREA ABOVE 3500 FEET. PLEASE
REFER TO LATEST PDXWSWPDT FOR MORE DETAILS.
UNSETTLED WEATHER WILL REMAIN POSSIBLE THROUGH THE END OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, March 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218165.